British pediatricians warm that excessive doses of oral suspension that contain the active ingredient paracetamol, which parents give to their children to reduce mild fever, can result in health problems in later life of the child.
A pediatrician and professor of general pediatrics at University College London, Alastair Sutcliffe argues that parents often give their children paracetamol suspension to reduce slightly increased body temperature, exposing the child to a risk to develop asthma, heart and kidney disease, and damaging of the liver, later in life.
“Parents tend to give their children paracetamol to reduce only a slightly increased temperature and they are treating this like a disease, which is totally wrong. According to the results of many studies, frequent suspension of paracetamol in children is associated with the development of asthma and liver damage, renal impairment and the development of heart disease in their later life.”- says Dr. Alastair.
Royal Pharmaceutical Association (RPS) shares the opinion with Dr. Sutcliffe and draws attention to the same problem. British pharmacists considered that parents should be educated about this problem and they should also be extremely careful when giving oral suspension based on paracetamol to their children. Members of the Royal College of Pediatrics and Child Health (RCPCH) have the same opinion.
A spokesman for the RPS Steve Tomlin argues that the most common mistake that parents do is that they often give paracetamol in excessive doses to their children.
“Children change their place of stay several times during the day or the week. Part of the day they are at school, and then they are visiting their grandparents, which increases the chances of excessive consumption of this type of medicine. If the child consumes one or two doses more than prescribed of this medicine for two or three days in a row, we can no longer talk about safe drug. The overdose can damage the liver badly.” -warns Tomlin.
The pediatrician and spokesperson of RCPCH, Dr. Helen Simmons reminds parents that a slight increase in the body temperature of a child does not require a drug because it is just a sign that the body is fighting some kind of inflammation. Even though paracetamol is very good for relieving any pain, you must not give it to your child to reduce a slightly higher temperature than usual.
Parents are advised not to rely on the thermometer, which can be imprecise in many cases, but to pay more attention to the child’s behavior. The first symptoms of high fever in young children are lethargy and lack of need for fluid.
Parents are also advised to lower the child’s body temperature by giving it more fluid and only to reach for paracetamol if they notice any sign of lethargy and unusual quietness in their child. Double check the dosage instructions before giving this drug to your child.